Alert archive / Maryland / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 65, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 12, 2003, 4:54 PM EDT for Charles County, Maryland. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 12, 2003, 4:54 PM EDT (20:54 UTC)
- Expired
- Jun 12, 2003, 6:00 PM EDT
- In force
- 66 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Charles County, MD
The radar
The Sterling radar (KLWX), 69 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 8.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:00 PM EDT, 2 hours 54 minutes earlier.
Area forecast discussion, Jun 12, 2:00 PM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
200 PM EDT THU JUN 12 2003
.SHORT TERM...TNGT AND TMRW...
MAIN PROBLEMS IN THE SHORT TERM TODAY ARE FFLDG AND SVR. AREA RAOBS
SHOWING PWATS HIGHER THAN YDY. GPS IPWV DATA AROUND THE AREA ALSO
SHOWING A SIGNIFICANT INCRS OVR THE PAST 24-36H. STORMS YDY WERE
ALSO VRY EFFICIENT PRODUCING 1-3 IN/HR RAFL RATES WITH SOME FLDG.
ALL IN ALL...FLOOD THREAT CONTS TO INCRS...AND WL CONT FLASH FLOOD
WATCH.
AS FOR SVR...WATCH BOX IN THE S ALREADY. JUST ABOUT ANYWHERE IS
PRIMED FOR SVR TODAY. BEST ORGANIZATION LIKELY IN THE N WITH STGST
SHEAR...WHILE OVR THE S...BEST AEREAL CVRG XPCTD. DEEP LYR SHEAR
STILL SUFFICIENT FOR ORGANIZED CONVECTION AND SVR. AGAIN TODAY WITH
SHORT LINEAR HODOGRAPHS LINEAR MODE FAVORED WITH SVR MAINLY ASSOC
WITH LEWPS/BOWING SEGMENTS. WET MICROBURSTS IN PCPN LOADED STORMS WL
ALSO BE A PROB TODAY. SHEAR PARMS MUCH STRONGER IN THE RUC
SNDGS...BUT THIS IS NOT SUPPORTED AS WELL BY THE OBSERVATIONAL DATA.
POPS CONT OVNGT AND CHC POPS AGAIN TMRW WITH ANOTHER REPEAT
PERFORMANCE. 50 POPS BOTH PDS.
MANNING
.LONG TERM FRI NGT THROUGH THU...
ETA STILL SHOWING THE CWA MOIST AND UNSTABLE SAT AND FNT WILL BE
SINKING S OVR THE AREA. ANOTHER GOOD SHOT AT AT LEAST SCT CONVECTION.
WILL USE 40 POPS AREAWIDE FOR THE AFTN AND EVENING.
BOTH MODELS NOW IN CONSENSUS IN FCSTG FNT S OF US...AND CWA IN DRY
ZONE. WILL HAPPILY PULL POPS FOR SUNDAY. SHOULD BE COOLER AND A LTL
LESS HUMID TOO. GFS KEEPS DRY AIR IN PLACE THRU MID WEEK. EXTENDED
SHOWS NEXT FNT IN ON DAY 7...THURSDAY.
RDH
.LWX...
DC...FLASH FLOOD WATCH THROUGH THIS EVE DCZ001.
MD...FLASH FLOOD WATCH THROUGH THIS EVE MDZ002>007...MDZ009>011...
MDZ013...MDZ014.
VA...FLASH FLOOD WATCH THROUGH THIS EVE VAZ021...VAZ025>031...
VAZ036>042...VAZ050>056.
SVR TSTM WATCH #527 TIL 23Z VAZ021...VAZ025>026...
VAZ036>039...VAZ050...VAZ055>057.
WV...FLASH FLOOD WATCH THROUGH THIS EVE WVZ048>055.
MARINE...NONE.
SVR TSTM WATCH ALL ZONES TIL 00Z.Hazardous weather outlook, Jun 12, 11:35 AM EDT, 5 hours 19 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-141000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1135 AM EDT THU JUN 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THROUGH TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS EVENING. A FEW STORMS COULD PRODUCE DAMAGING WIND GUSTS AND FLASH FLOOD PRODUCING RAINFALL. A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR MOST OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY AFTERNOON AND EVENING. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THE WEEKEND. RDH
In the hours before
Special weather statement, Jun 12, 11:35 AM EDT, 5 hours 19 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-130000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1135 AM EDT THU JUN 12 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS CENTRAL AND NORTHERN VIRGINIA...EASTERN WEST VIRGINIA...MARYLAND...AND THE DISTRICT OF COLUMBIA THIS AFTERNOON AND THIS EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON AHEAD OF A STALLING COLD FRONT OVER PENNSYLVANIA. AN UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA BY LATE AFTERNOON. THIS WILL PROVIDE A FOCUS FOR MORE ORGANIZED THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING HOURS. GUSTY WINDS ARE THE PRIMARY SEVERE WEATHER THREAT TODAY...SOME LARGE HAIL IS ALSO POSSIBLE. IN ADDITION...THESE STORMS WILL HAVE THE ABILITY TO PRODUCE TORRENTIAL RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WHICH MAY CAUSE FLASH FLOODING IN SOME AREAS. A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR MUCH OF THE AREA. THE THREAT OF SEVERE WEATHER IS EXPECTED TO DIMINISH BY LATE EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MANNING
Special weather statement, Jun 12, 1:17 PM EDT, 3 hours 37 minutes before
VAZ037-038-121815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 117 PM EDT THU JUN 12 2003 ...THUNDERSTORMS DEVELOPING RAPIDLY OVER THE BLUE RIDGE... AT 117 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTHWEST OF WHITE HALL...MOVING NORTHEAST AT 40 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF CROZET...STANARDSVILLE AND FREE UNION WILL BE AFFECTED BY THIS STORM THROUGH 215 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
Local storm report, Jun 12, 3:46 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
346 PM EDT THU JUN 12 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM CHARLES TOWN WV WIND DAMAGE
06/12/03 JEFFERSON TREES DOWN REPORTED BY
LAW ENFORCEMENT.The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 8:16 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, City of Fairfax | 59 min |
| Jun 11, 8:40 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, City of Alexandria, City of Falls Church | 50 min |
| Jun 11, 8:43 PM EDT | Special Marine Warning | LWX | 62 min | |
| Jun 11, 9:19 PM EDT | Special Marine Warning | LWX | 86 min | |
| Jun 11, 9:33 PM EDT | Special Marine Warning | LWX | 87 min | |
| Jun 11, 10:10 PM EDT | Special Marine Warning | LWX | 50 min | |
| Jun 11, 10:18 PM EDT | Special Marine Warning | LWX | 42 min | |
| Jun 12, 2:42 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier | 63 min |
| Jun 12, 2:44 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Madison | 61 min |
| Jun 12, 2:47 PM EDT | Severe Thunderstorm Warning | LWX | Clarke | 58 min |
| Jun 12, 3:50 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier | 25 min |
| Jun 12, 4:04 PM EDT | Severe Thunderstorm Warning | LWX | Prince William, City of Manassas, City of Manassas Park | 56 min |
| Jun 12, 4:43 PM EDT | Severe Thunderstorm Warning | LWX | King George | 47 min |
| Jun 12, 4:45 PM EDT | Special Marine Warning | LWX | 60 min | |
| Jun 12, 5:01 PM EDT | Special Marine Warning | LWX | 59 min | |
| Jun 12, 6:02 PM EDT | Flash Flood Warning | LWX | Clarke | 118 min |
| Jun 12, 6:06 PM EDT | Flash Flood Warning | LWX | Frederick, Shenandoah | 114 min |
| Jun 12, 6:15 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jun 12, 6:15 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jun 12, 6:18 PM EDT | Flash Flood Warning | LWX | Warren | 117 min |
| Jun 12, 6:33 PM EDT | Flash Flood Warning | LWX | Fauquier, Loudoun | 117 min |
| Jun 12, 6:45 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Loudoun | 60 min |
| Jun 12, 7:01 PM EDT | Severe Thunderstorm Warning | LWX | Prince William, City of Manassas, City of Manassas Park | 59 min |
| Jun 12, 7:29 PM EDT | Flash Flood Warning | LWX | Fairfax, City of Fairfax | 2 hr |
| Jun 12, 7:35 PM EDT | Flash Flood Warning | LWX | Prince William | 115 min |
| Jun 11, 9:02 PM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 58 min |
| Jun 11, 9:12 PM EDT | Severe Thunderstorm Warning | LWX | Howard, Montgomery | 63 min |
| Jun 11, 9:32 PM EDT | Severe Thunderstorm Warning | LWX | Charles | 43 min |
| Jun 11, 9:50 PM EDT | Severe Thunderstorm Warning | LWX | Saint Mary's | 25 min |
| Jun 11, 10:03 PM EDT | Severe Thunderstorm Warning | LWX | Calvert | 42 min |
| Jun 12, 5:12 PM EDT | Severe Thunderstorm Warning | LWX | Saint Mary's | 48 min |
| Jun 12, 5:19 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 41 min |
| Jun 12, 5:23 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 67 min |
| Jun 12, 5:27 PM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 63 min |
| Jun 12, 5:55 PM EDT | Flash Flood Warning | LWX | Baltimore, Carroll, City of Baltimore | 2 hr |
| Jun 12, 7:55 PM EDT | Flash Flood Warning | LWX | Baltimore, Harford, City of Baltimore | 2 hr |
| Jun 12, 3:16 PM EDT | Severe Thunderstorm Warning | LWX | Hardy | 44 min |
| Jun 12, 3:32 PM EDT | Severe Thunderstorm Warning | LWX | Jefferson | 43 min |
| Jun 12, 5:45 PM EDT | Flash Flood Warning | LWX | Hampshire | 2 hr |
Nearby
Severe Thunderstorm Warnings in Maryland, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.